Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 73, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2016, 7:53 PM CDT for Randolph County, Arkansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 7:53 PM CDT (00:53 UTC)
- Expired
- May 9, 2016, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Randolph County, AR
The radar
The Memphis radar (KNQA), 172 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:20 PM CDT | TSTM WND DMG | Dalton, AR | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 15.6
The text
As transmitted.
202
WUUS54 KMEG 100053
SVRMEG
ARC121-100145-
/O.NEW.KMEG.SV.W.0073.160510T0053Z-160510T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 845 PM CDT
* AT 753 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAMMOTH
SPRING...OR NEAR THAYER...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DALTON...BRAKEBILL...ELM STORE...WARM SPRINGS AND ELEVEN POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR EASTERN
ARKANSAS.
LAT...LON 3650 9086 3632 9126 3633 9128 3637 9128
3637 9129 3639 9129 3639 9131 3642 9131
3642 9135 3647 9136 3648 9140 3650 9141
TIME...MOT...LOC 0053Z 240DEG 49KT 3643 9156
HAIL...<.75IN
WIND...60MPH
$$4 follow-up statements
087
WWUS54 KMEG 100115
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CDT MON MAY 9 2016
ARC121-100145-
/O.CON.KMEG.SV.W.0073.000000T0000Z-160510T0145Z/
RANDOLPH AR-
815 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RANDOLPH COUNTY...
AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALTON...OR 19
MILES NORTHWEST OF POCAHONTAS...MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DALTON...BRAKEBILL...ELM STORE...WARM SPRINGS AND ELEVEN POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR EASTERN
ARKANSAS.
LAT...LON 3650 9086 3632 9126 3633 9128 3637 9128
3637 9129 3639 9129 3639 9131 3642 9131
3642 9135 3647 9136 3648 9140 3650 9141
TIME...MOT...LOC 0115Z 236DEG 51KT 3649 9116
HAIL...<.75IN
WIND...60MPH
$$420
WWUS54 KMEG 100121
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT MON MAY 9 2016
ARC121-100145-
/O.CON.KMEG.SV.W.0073.000000T0000Z-160510T0145Z/
RANDOLPH AR-
821 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RANDOLPH COUNTY...
AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GATEWOOD...OR
16 MILES SOUTHWEST OF DONIPHAN...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DALTON...BRAKEBILL...ELM STORE AND WARM SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR EASTERN
ARKANSAS.
LAT...LON 3632 9125 3633 9127 3637 9127 3637 9128
3639 9129 3642 9128 3644 9124 3642 9131
3645 9123 3648 9120 3650 9120 3650 9086
TIME...MOT...LOC 0121Z 244DEG 46KT 3650 9107
HAIL...<.75IN
WIND...60MPH
$$501
WWUS54 KMEG 100129
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CDT MON MAY 9 2016
ARC121-100145-
/O.CON.KMEG.SV.W.0073.000000T0000Z-160510T0145Z/
RANDOLPH AR-
829 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL RANDOLPH COUNTY...
AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MAYNARD...OR 10 MILES SOUTHWEST OF DONIPHAN...MOVING NORTHEAST AT 55
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRAKEBILL AND WARM SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR EASTERN
ARKANSAS.
LAT...LON 3638 9112 3640 9113 3643 9114 3649 9115
3650 9115 3650 9086
TIME...MOT...LOC 0128Z 245DEG 47KT 3652 9095
HAIL...<.75IN
WIND...60MPH
$$464
WWUS54 KMEG 100140
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CDT MON MAY 9 2016
ARC121-100150-
/O.EXP.KMEG.SV.W.0073.000000T0000Z-160510T0145Z/
RANDOLPH AR-
840 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RANDOLPH COUNTY
WILL EXPIRE AT 845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR EASTERN
ARKANSAS.
LAT...LON 3638 9112 3640 9113 3643 9114 3649 9115
3650 9115 3650 9086
TIME...MOT...LOC 0137Z 240DEG 49KT 3652 9095
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:59 PM CDT, 54 minutes earlier.
Area forecast discussion, May 9, 6:59 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 659 PM CDT MON MAY 9 2016 .DISCUSSION... UPDATED FOR AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 9 2016/ TEMPERATURES ARE A BIT COOLER THAN EXPECTED TODAY ACROSS THE MIDSOUTH. MOST OF THE AREA HAS ONLY MANAGED TO CLIMB INTO THE LOW 70S. AFTERNOON HIGHS SHOULD BE MOSTLY IN THE 73 TO 77 DEGREE RANGE. MEMPHIS IS THE WARMEST LOCATION...A FEW ROGUE RAYS OF SUNSHINE MUST HAVE POKED THROUGH THE OVERCAST SKY...CAUSING THEM TO JUMP UP TO 77 DEGREES AT 3PM. INSTABILITY HAS ALSO BEEN SUPPRESSED TODAY DUE TO ABUNDANT CLOUD COVER. EVEN WITH DEW POINTS IN THE LOW TO MIDDLE 60S WE HAVE ONLY BEEN ABLE TO EEK OUT 300-400 J/KG OF CAPE IN EAST ARKANSAS WHERE IT IS CURRENTLY MOST UNSTABLE. AS A RESULT...SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON...AND EVEN LIGHTNING IS IN QUESTION. HOWEVER THINGS ARE STILL EXPECTED TO BECOME ACTIVE TONIGHT. CONFIDENCE IS INCREASING ON THE FORECAST OF SEVERE STORMS TONIGHT. WE WILL HAVE TO WAIT FOR DYNAMIC SUPPORT FOR SHOWERS AND THUNDERSTORMS TO STRENGTHEN. A WELL DEFINED SHORTWAVE TROUGH CAN BE SEEN IN WATER VAPOR IMAGERY MOVING ACROSS WEST OKLAHOMA. THIS FEATURE IS EXPECTED TO RAPIDLY MOVE ACROSS THE PLAINS TONIGHT...APPROACHING THE MISSISSIPPI RIVER BEFORE SUNRISE. IT IS EXPECTED TO ATTAIN A STRONG NEGATIVE TILT BETWEEN SUNSET AND MIDNIGHT. A 100KT UPPER LEVEL JET WILL BE SITUATED TO OUR SOUTHWEST...PLACING MUCH OF THE MIDSOUTH IN THE LEFT EXIT REGION...BUT THIS FEATURE MAY BE A BIT TOO FAT AWAY FOR ANY SIGNIFICANT CONTRIBUTION TO THE SEVER THREAT. NEVERTHELESS IT IS NOT A LIMITING FACTOR FOR SEVERE WEATHER. MORE IMPORTANTLY...DIFLUENT FLOW IN THE UPPER LEVELS SHOULD HELP MAINTAIN UPDRAFTS. EVEN LOWER IN THE ATMOSPHERE...A 45-50KT 850 LLJ IS EXPECTED TO DEVELOP EARLY TONIGHT AND SHIFT ACROSS THE AREA THROUGH THE NIGHT. A SECONDARY LLJ OF SIMILAR STRENGTH IS EXPECTED TO MOVE INTO EAST ARKANSAS BY 12Z...WEAKENING AFTER SUNRISE. AS THE TROUGH ATTAINS A STRONG NEGATIVE TILT IT SHOULD BE EASY TO TRANSFER SOME OF THAT ENERGY TO THE SURFACE. DAMAGING WIND WILL BE THE GREATEST THREAT...ALONG WITH ISOLATED SHORT LIVED TORNADOES. TOMORROW...THUNDERSTORMS MAY RE DEVELOP IN THE AFTERNOON...BUT IF CLOUDS HANG AROUND LIKE TODAY DEVELOPMENT MAY BE LIMITED. TOMORROW AFTERNOON STORMS WOULD BE ONCE AGAIN MAINLY DRIVEN BY HEATING INDUCED INSTABILITY. DEW POINTS WILL BE A LITTLE HIGHER THAN TODAY...IN THE MIDDLE TO UPPER 60S...SO EVEN TEMPERATURES IN THE MIDDLE 70S MAY BE ENOUGH FOR CONVECTION. WEDNESDAY...A WEAK BROAD RIDGE SHIFTS ACROSS THE AREA. A FEW SHOWERS AND WEAK THUNDERSTORMS MAY LINGER IN NORTHERN PORTIONS OF THE CWA...BUT WE SHOULD SEE A BREAK FROM ANY STRONG OR SEVERE STORMS. HIGHS MAY CLIMB INTO THE MIDDLE 80S. WEDNESDAY NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. STRONG TO POSSIBLY SEVERE AFTERNOON THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL REMAIN ELEVATED WITH HIGHS IN THE LOW 80S. FRIDAY INTO THE WEEKEND LOOKS DRY WITH COOLER TEMPERATURES RETURNING. WE MAY SEE A CLIPPER TYPE SYSTEM TRACK TO OUR NORTHEAST LATE IN THE WEEKEND...BUT CONFIDENCE ON THE EXACT TRACK OF THIS FEATURE IS LOW. WILL ADVERTISE SLIGHT CHANCE TO LOW CHANCE POPS...MAINLY IN NORTHWEST TENNESSEE. 30 && .AVIATION... MAINLY VFR CONDS AREAWIDE ATTM. LATEST HI-RES MODELS HAVE BACKED AWAY FROM A LINE MOVING ACROSS THE MS RIVER AT 05Z BUT ALSO NOT DOING WELL RESOLVING CURRENT LINE DEVELOPING OVER NW AR. FOR NOW WILL CONTINUE WITH THE PREVIOUS FORECAST WITH SOME SORT OF LINE/CLUSTER MOVING THROUGH KJBR...KMEM AND EVENTUALLY KMKL LATER THIS EVENING INTO THE OVERNIGHT HOURS. EXPECT OCNL MVFR/IFR CONDS WITH ANY TSRAS. EXPECT MAINLY SHRAS AT KTUP. AFTER TSRAS/SHRAS MOVE THROUGH EXPECT A PERIOD OF MVFR CIGS THROUGH MID MORNING TUESDAY. SOME GUIDANCE INDICATING THE POSSIBILITY OF IFR CIGS BUT IT SEEMS THAT THE LOW LEVELS WILL BE TOO WELL MIXED FOR THAT TO OCCUR. SOUTH WINDS AT 10-15 KTS WITH HIGHER GUSTS WILL PREVAIL THROUGH THE PERIOD...LIGHTER AT KTUP. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 9, 3:04 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 304 PM CDT MON MAY 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 304 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH THE HIGHEST THREAT IN NORTHEAST ARKANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF THE MID SOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THERE WILL BE AN ADDITIONAL POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS PORTIONS OF THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH BEGINNING LATER THIS AFTERNOON AND CONTINUING AT TIMES THROUGH THE REMAINDER OF THIS WEEK.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 52 min |
| May 9, 8:59 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 46 min |
| May 9, 11:49 PM CDT | Flash Flood Warning | MEG | Randolph | 3 hr |
| May 10, 12:37 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 53 min |
| May 10, 1:19 AM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 41 min |
| May 10, 1:27 AM CDT | Special Weather Statement | MEG | Crittenden, Mississippi | 48 min |
| May 10, 1:30 AM CDT | Special Weather Statement | MEG | Lee | 45 min |
| May 10, 3:35 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 26 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.